February  2017, 37(2): 663-683. doi: 10.3934/dcds.2017028

Stability criteria for multiphase partitioning problems with volume constraints

Department of Mathematics, University of Athens, Panepistemiopolis, 15784 Athens, Greece

* Corresponding author: A. Faliagas

Received  June 2015 Revised  February 2016 Published  November 2016

Fund Project: The first author was partially supported through the project PDEGE (Partial Differential Equations Motivated by Geometric Evolution), co-financed by the European Union European Social Fund (ESF) and national resources, in the framework of the program Aristeia of the Operational Program Education and Lifelong Learning of the National Strategic Reference Framework (NSRF).

We study the stability of partitions involving two or more phases in convex domains under the assumption of at most two-phase contact, thus excluding in particular triple junctions. We present a detailed derivation of the second variation formula with particular attention to the boundary terms, and then study the sign of the principal eigenvalue of the Jacobi operator. We thus derive certain stability criteria, and in particular we recapture the Sternberg-Zumbrun result on the instability of the disconnected phases in the more general setting of several phases.

Citation: N. Alikakos, A. Faliagas. Stability criteria for multiphase partitioning problems with volume constraints. Discrete & Continuous Dynamical Systems - A, 2017, 37 (2) : 663-683. doi: 10.3934/dcds.2017028
References:
[1]

R. A. Adams and J. J. F. Fournier, Sobolev Spaces, Second edition, Pure and Applied Mathematics, 140, Elsevier/Academic Press, Amsterdam, 2003. Google Scholar

[2]

N. D. AlikakosP. W. BatesJ. W. CahnP. C. FifeG. Fusco and G. B. Tanoglu, Analysis of a corner layer problem in anisotropic interfaces, Discrete Cont. Dyn.-B, 6 (2006), 237-255.   Google Scholar

[3]

F. J. Jr. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc. , 4 (1976), ⅷ+199pp. Google Scholar

[4]

P. W. Bates and P. C. Fife, The dynamics of nucleation for the Cahn-Hilliard equation, SIAM J. Appl. Math., 53 (1993), 990-1008.  doi: 10.1137/0153049.  Google Scholar

[5]

P. W. Bates and P. C. Fife, Spectral comparison principles for the Cahn-Hilliard and phase-field equations and time scales for coarsening, Physica D, 43 (1990), 335-348.  doi: 10.1016/0167-2789(90)90141-B.  Google Scholar

[6]

G. Caginalp and P. C. Fife, Dynamics of layered interfaces arising from phase boundaries, SIAM J. Appl. Math., 48 (1988), 506-518.  doi: 10.1137/0148029.  Google Scholar

[7]

R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. Ⅰ Interscience Publishers, New York, 1953. Google Scholar

[8]

D. Depner and H. Garcke, Linearized stability analysis of surface diffusion for hypersurfaces with triple lines, Hokkaido Math. J, 42 (2013), 11-52.  doi: 10.14492/hokmj/1362406637.  Google Scholar

[9]

S.-I. EiR. Ikota and M. Mimura, Segregating partition problem in competition-diffusion systems, Interface Free Bound., 1 (1999), 57-80.  doi: 10.4171/IFB/4.  Google Scholar

[10]

P. C. Fife, Dynamics of Internal Layers and Diffusive Interfaces CBMS-NSF Regional Conference Series in Applied Mathematics, 53, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 1988. Google Scholar

[11]

P. C. Fife, Mathematical Aspects of Reacting and Diffusing Systems, Lecture Notes in Biomathematics 28, Springer-Verlag, Berlin-New York, 1979. Google Scholar

[12]

P. C. Fife, A. Liñán and F. Williams (Editors), Dynamical Issues in Combustion Theory, Proceedings of the Workshop held in Minneapolis, Minnesota, November 1989 The IMA Volumes in Mathematics and its Applications, 35, Springer-Verlag, New York, 1991. Google Scholar

[13]

H. GarckeK. Ito and Y. Kohsaka, Linearized stability analysis of stationary solutions for surface diffusion with boundary conditions, SIAM J. Math. Anal., 36 (2005), 1031-1056.  doi: 10.1137/S0036141003437939.  Google Scholar

[14]

R. Ikota and E. Yanagida, Stability of stationary interfaces of binary-tree type, Calc. Var. PDE, 22 (2005), 375-389.  doi: 10.1007/s00526-004-0281-x.  Google Scholar

[15]

R. Ikota and E. Yanagida, A stability criterion for stationary curves to the curvature-driven motion with a triple junction, Differential Integral Equations, 16 (2003), 707-726.   Google Scholar

[16]

W. W. Mullins, Two-dimensional motion of idealized grain boundaries, J. Appl. Phys., 27 (1956), 900-904.  doi: 10.1063/1.1722511.  Google Scholar

[17]

J. C. C. Nitsche, Stationary partitioning of convex bodies, Arch. Ration. Mech. An., 89 (1985), 1-19.  doi: 10.1007/BF00281743.  Google Scholar

[18]

J. C. C. Nitsche, Corrigendum to: Stationary partitioning of convex bodies Arch. Ration. Mech. An. 95 (1986), p389. Google Scholar

[19]

H.-K. Rajni, Aqueous two-phase systems, Mol. Biotechnol, 19 (2001), 269-277.   Google Scholar

[20]

L. Simon, Lectures on Geometric Measure Theory, Proceedings of the Centre for Mathematical Analysis, 1983. Google Scholar

[21]

P. Sternberg and K. Zumbrun, A Poincaré inequality with applications to volume-constrained area-minimizing surfaces, J. Reine Angew. Math., 503 (1998), 63-85.   Google Scholar

[22]

E. Stein and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces Princeton University Press, Princeton, 1971. Google Scholar

[23]

M. Struwe, Variational Methods, Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Fourth Edition, Springer, 2008. Google Scholar

[24]

B. White, Existence of least-energy configurations of immiscible fluids, J. Geom. Anal, 6 (1996), 151-161.  doi: 10.1007/BF02921571.  Google Scholar

[25] J. Wloka, Partial Differential Equations, Cambridge University Press, Cambridge, 1992.  doi: 10.1017/CBO9781139171755.  Google Scholar

show all references

References:
[1]

R. A. Adams and J. J. F. Fournier, Sobolev Spaces, Second edition, Pure and Applied Mathematics, 140, Elsevier/Academic Press, Amsterdam, 2003. Google Scholar

[2]

N. D. AlikakosP. W. BatesJ. W. CahnP. C. FifeG. Fusco and G. B. Tanoglu, Analysis of a corner layer problem in anisotropic interfaces, Discrete Cont. Dyn.-B, 6 (2006), 237-255.   Google Scholar

[3]

F. J. Jr. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc. , 4 (1976), ⅷ+199pp. Google Scholar

[4]

P. W. Bates and P. C. Fife, The dynamics of nucleation for the Cahn-Hilliard equation, SIAM J. Appl. Math., 53 (1993), 990-1008.  doi: 10.1137/0153049.  Google Scholar

[5]

P. W. Bates and P. C. Fife, Spectral comparison principles for the Cahn-Hilliard and phase-field equations and time scales for coarsening, Physica D, 43 (1990), 335-348.  doi: 10.1016/0167-2789(90)90141-B.  Google Scholar

[6]

G. Caginalp and P. C. Fife, Dynamics of layered interfaces arising from phase boundaries, SIAM J. Appl. Math., 48 (1988), 506-518.  doi: 10.1137/0148029.  Google Scholar

[7]

R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. Ⅰ Interscience Publishers, New York, 1953. Google Scholar

[8]

D. Depner and H. Garcke, Linearized stability analysis of surface diffusion for hypersurfaces with triple lines, Hokkaido Math. J, 42 (2013), 11-52.  doi: 10.14492/hokmj/1362406637.  Google Scholar

[9]

S.-I. EiR. Ikota and M. Mimura, Segregating partition problem in competition-diffusion systems, Interface Free Bound., 1 (1999), 57-80.  doi: 10.4171/IFB/4.  Google Scholar

[10]

P. C. Fife, Dynamics of Internal Layers and Diffusive Interfaces CBMS-NSF Regional Conference Series in Applied Mathematics, 53, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 1988. Google Scholar

[11]

P. C. Fife, Mathematical Aspects of Reacting and Diffusing Systems, Lecture Notes in Biomathematics 28, Springer-Verlag, Berlin-New York, 1979. Google Scholar

[12]

P. C. Fife, A. Liñán and F. Williams (Editors), Dynamical Issues in Combustion Theory, Proceedings of the Workshop held in Minneapolis, Minnesota, November 1989 The IMA Volumes in Mathematics and its Applications, 35, Springer-Verlag, New York, 1991. Google Scholar

[13]

H. GarckeK. Ito and Y. Kohsaka, Linearized stability analysis of stationary solutions for surface diffusion with boundary conditions, SIAM J. Math. Anal., 36 (2005), 1031-1056.  doi: 10.1137/S0036141003437939.  Google Scholar

[14]

R. Ikota and E. Yanagida, Stability of stationary interfaces of binary-tree type, Calc. Var. PDE, 22 (2005), 375-389.  doi: 10.1007/s00526-004-0281-x.  Google Scholar

[15]

R. Ikota and E. Yanagida, A stability criterion for stationary curves to the curvature-driven motion with a triple junction, Differential Integral Equations, 16 (2003), 707-726.   Google Scholar

[16]

W. W. Mullins, Two-dimensional motion of idealized grain boundaries, J. Appl. Phys., 27 (1956), 900-904.  doi: 10.1063/1.1722511.  Google Scholar

[17]

J. C. C. Nitsche, Stationary partitioning of convex bodies, Arch. Ration. Mech. An., 89 (1985), 1-19.  doi: 10.1007/BF00281743.  Google Scholar

[18]

J. C. C. Nitsche, Corrigendum to: Stationary partitioning of convex bodies Arch. Ration. Mech. An. 95 (1986), p389. Google Scholar

[19]

H.-K. Rajni, Aqueous two-phase systems, Mol. Biotechnol, 19 (2001), 269-277.   Google Scholar

[20]

L. Simon, Lectures on Geometric Measure Theory, Proceedings of the Centre for Mathematical Analysis, 1983. Google Scholar

[21]

P. Sternberg and K. Zumbrun, A Poincaré inequality with applications to volume-constrained area-minimizing surfaces, J. Reine Angew. Math., 503 (1998), 63-85.   Google Scholar

[22]

E. Stein and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces Princeton University Press, Princeton, 1971. Google Scholar

[23]

M. Struwe, Variational Methods, Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Fourth Edition, Springer, 2008. Google Scholar

[24]

B. White, Existence of least-energy configurations of immiscible fluids, J. Geom. Anal, 6 (1996), 151-161.  doi: 10.1007/BF02921571.  Google Scholar

[25] J. Wloka, Partial Differential Equations, Cambridge University Press, Cambridge, 1992.  doi: 10.1017/CBO9781139171755.  Google Scholar
Figure 1.  Three-phase partitioning of a set $\Omega$. Subsets painted with the same color contain material of the same phase. Interfaces ($M_{1},\cdots,M_{4}$) and subsets $(\Omega_{1},\cdots,\Omega_{5})$ are identified by successive indexing. Phases are enumerated in the same way: yellow is 1, green is 2, and cyan is 3. An alternative, more convenient for the calculations, identification scheme of subsets is shown in parentheses: the first index corresponds to a phase and the second enumerates the connected components of the subsets occupied by that phase; for example $\Omega_{12}(\equiv\Omega_{4})$ is the second connected component of phase 1. For connected phases (i.e. those occupying a single connected subset) we omit, for brevity, the second index; e.g. $\Omega_{31}\equiv\Omega_{3}$
Figure 2.  Disconnected 3-phase partitioning. Differently shaded regions correspond to different phases. The notation is as in Figure 1. The phases are from left to right 1, 2, 3, and 1 (see first index of notation in parentheses). $N_{i}$ is the unit normal field of interface $M_{i}$ (in the indicated orientation)
[1]

Michael Grinfeld, Amy Novick-Cohen. Some remarks on stability for a phase field model with memory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (4) : 1089-1117. doi: 10.3934/dcds.2006.15.1089

[2]

Rafael Luís, Sandra Mendonça. A note on global stability in the periodic logistic map. Discrete & Continuous Dynamical Systems - B, 2020, 25 (11) : 4211-4220. doi: 10.3934/dcdsb.2020094

[3]

Lakmi Niwanthi Wadippuli, Ivan Gudoshnikov, Oleg Makarenkov. Global asymptotic stability of nonconvex sweeping processes. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1129-1139. doi: 10.3934/dcdsb.2019212

[4]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021005

[5]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[6]

Gloria Paoli, Gianpaolo Piscitelli, Rossanno Sannipoli. A stability result for the Steklov Laplacian Eigenvalue Problem with a spherical obstacle. Communications on Pure & Applied Analysis, 2021, 20 (1) : 145-158. doi: 10.3934/cpaa.2020261

[7]

Scipio Cuccagna, Masaya Maeda. A survey on asymptotic stability of ground states of nonlinear Schrödinger equations II. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1693-1716. doi: 10.3934/dcdss.2020450

[8]

Pengfei Wang, Mengyi Zhang, Huan Su. Input-to-state stability of infinite-dimensional stochastic nonlinear systems. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021066

[9]

Liangliang Ma. Stability of hydrostatic equilibrium to the 2D fractional Boussinesq equations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021068

[10]

Akio Matsumot, Ferenc Szidarovszky. Stability switching and its directions in cournot duopoly game with three delays. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021069

[11]

Zhi-Min Chen, Philip A. Wilson. Stability of oscillatory gravity wave trains with energy dissipation and Benjamin-Feir instability. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2329-2341. doi: 10.3934/dcdsb.2012.17.2329

[12]

Zengyun Wang, Jinde Cao, Zuowei Cai, Lihong Huang. Finite-time stability of impulsive differential inclusion: Applications to discontinuous impulsive neural networks. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2677-2692. doi: 10.3934/dcdsb.2020200

[13]

Xianchao Xiu, Ying Yang, Wanquan Liu, Lingchen Kong, Meijuan Shang. An improved total variation regularized RPCA for moving object detection with dynamic background. Journal of Industrial & Management Optimization, 2020, 16 (4) : 1685-1698. doi: 10.3934/jimo.2019024

[14]

Anton Schiela, Julian Ortiz. Second order directional shape derivatives of integrals on submanifolds. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021017

[15]

Wen-Bin Yang, Yan-Ling Li, Jianhua Wu, Hai-Xia Li. Dynamics of a food chain model with ratio-dependent and modified Leslie-Gower functional responses. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2269-2290. doi: 10.3934/dcdsb.2015.20.2269

[16]

Guido De Philippis, Antonio De Rosa, Jonas Hirsch. The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 7031-7056. doi: 10.3934/dcds.2019243

[17]

Yuncherl Choi, Taeyoung Ha, Jongmin Han, Sewoong Kim, Doo Seok Lee. Turing instability and dynamic phase transition for the Brusselator model with multiple critical eigenvalues. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021035

[18]

Qian Liu. The lower bounds on the second-order nonlinearity of three classes of Boolean functions. Advances in Mathematics of Communications, 2021  doi: 10.3934/amc.2020136

[19]

Luigi C. Berselli, Jishan Fan. Logarithmic and improved regularity criteria for the 3D nematic liquid crystals models, Boussinesq system, and MHD equations in a bounded domain. Communications on Pure & Applied Analysis, 2015, 14 (2) : 637-655. doi: 10.3934/cpaa.2015.14.637

[20]

Tomáš Roubíček. An energy-conserving time-discretisation scheme for poroelastic media with phase-field fracture emitting waves and heat. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 867-893. doi: 10.3934/dcdss.2017044

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (51)
  • HTML views (55)
  • Cited by (2)

Other articles
by authors

[Back to Top]